Thunderstorm Wind, Knox
- When
- August 1, 1:34 PM EST
- Where
- Knox County, 2.63 mi NE of Vincennes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.710, -87.490
Thunderstorm winds downed a tree.
00 inches and CAPE around 2000 J/kg. Resultant thunderstorms came in two phases, first a marginally severe bow echo that crossed far southwestern central Indiana, and then torrential, training downpours from northern portions of the Indianapolis Metro into Hamilton and Madison Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A remnant southwest to northeast boundary from early morning convection combined with an approaching upper trough and associated cold front, as well as anomalous precipitable water values up to 2.00 inches and CAPE around 2000 J/kg. Resultant thunderstorms came in two phases, first a marginally severe bow echo that crossed far southwestern central Indiana, and then torrential, training downpours from northern portions of the Indianapolis Metro into Hamilton and Madison Counties. Impacts ranged from isolated tree damage in both Knox and Daviess Counties, and then rainfall up to 4.50 inches, which included rates up to 3.00 inches/hour, that produced flash flooding in Marion, Hamilton, and Henry Counties. The greatest impact was significant flooding on Interstate Route 465 on the Fall Creek Bridge that caused long delays during rush hour, while other flooding occurred mainly across eastern Hamilton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 1, 1:24 PM EST, 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Indianapolis IN 224 PM EDT Thu Aug 1 2024 .KEY MESSAGES... - Strong/severe t-storms over portions of southern central Indiana this afternoon...damaging winds primary threat - Some heavy rain/flooding...and further severe storm/damaging wind potential continues through tonight - Heat indices near 100 degrees this afternoon south of Interstate 70 - Generally quiet and warm this weekend into next week && .MESOSCALE UPDATE... Issued at 129 PM EDT Thu Aug 1 2024 Thunderstorms developing over SE IL are expected to continue to propagate east into southern Central Indiana through the afternoon hours. An outflow boundary from morning storms is laying across southern Indiana, just south of Knox/Lawrence and Jennings counties. Airmass south of this area remains quiet favorable for devlopment. North of the boundary, CIN is decreasing rapidly as dissipating clouds are allowing heating into the mid 80s. This will continue to weaken the lower level cap across the area. ACARS soundings show steep lapse rates available above the CAP within the mid levels. This will allow access to CAPE at or above 2000 J/KG across much of southern Central Indiana. HRRR continues to suggest development across central Indiana, reaching the Wabash by 18Z-19Z, crossing southern Central Indiana through 24Z. Some uncertainty remains on storm development on the northern side of the storms. As heating progresses, conditions should become more favorable across points to the north, but for now, severe storms are not expected north of the watch area. However, non-severe storms will be expected for the IND Metro. Should conditions become more favorable across points to the north of the watch, the watch will be expanded to the north. Main threats this afternoon will be damaging wind gusts. An isolated tornado cannot be ruled out. && .SHORT TERM (This evening through Friday)... Issued at 224 PM EDT Thu Aug 1 2024 Rest of today and tonight... Another round of strong to severe convection will impact at least southern portions of central Indiana this afternoon, with a quasi- linear cluster of high-topped severe cells in the vicinity of an MCV over southern IL...entering the Lower Wabash Valley as of 17Z. Gradient in cloud cover between ample sunshine south of Interstate 70 to generally BKN skies across the region's northern half...will guide convective development and intensity through 00Z. SVR Watch out along and south of a Sullivan-Bloomington-Greensburg line matches expectations of increasing thunderstorm coverage this afternoon...where the very humid air is now heating into the upper 80s, producing up to 2000-3000 J/kg of CAPE. Outflow boundary from pre-dawn convection current aligned west-east near the CWA's southern edge may serve to limit return of best theta- E/instability from the Ohio Valley into our southern realm...yet may also enhance storm relative helicity in its vicinity. Cannot rule out a quick spin-up, focused south of US-50...yet widespread strong/severe straight line winds and perhaps inordinate lightning will be the main threats. Expect convection to increase over the rest of the region's southern half, although severe threat here is much more conditional. Storm motion from west to east in mainly the 25-40 KT range should discourage flash flood potential, although any locations subject to 2-3 rounds of TRWs may experience isolated flooding. Rain/storm chances to eventually decrease tonight as the approaching mini-wave pushes better deep moisture to our east. Yet, expect scattered convection to continue over parts of the region into this evening, with isolated strong/severe winds possible, and a slightly greater flood threat after what may have been a couple hours of heavier rainfall rates over a few areas. Dewpoints in the low 70s will once again guide matching overnight low temperatures..with patchy to areas of fog expected where moderate to heavy rainfall has occurred. Friday... The weak northern stream vort, along with a modest surface low reflection, will slowly cross the Midwest as the work week ends. Lower heights and SCT/BKN decks will oversee what should be isolated ordinary convection...which may become more scattered during late day hours following diurnal heating. The SPC Marginal threat is a good first approximation as brief stronger winds cannot be ruled out with adequate CAPE and 500 J/kg of DCAPE. Any marginally strong winds would be favored across far northern zones where the passing center of the upper spin will promote the only region of decent mid- level lapse rates and CAPE approaching 1500. Despite higher humidity continuing...light breezes backing to west-northwesterly will work with the heights/clouds to bring sub-80 maxima to several northern counties, and likely only low 80s along far southern zones. && .LONG TERM (Friday night through Thursday)... Issued at 224 PM EDT Thu Aug 1 2024 Friday Night Through Sunday. By Friday night the last of the waves that have brought these multiple rounds of severe storms to the Ohio Valley will be exiting with only a few lingering showers expected into early Saturday. As the rain chances come to an end, heat associated with the gradually strengthening ridge will become the primary weather concern as the daily storm chances come to an end with the associated relief from the heat. Surface high pressure will help to keep things dry into Sunday. Monday Through Thursday. The periphery of the upper level ridge will be oriented more towards the Great Lakes region early next week which should keep the majority of the rain chances keeping to the north of the forecast area and keeping temperatures near to slightly above normal through the early portions of the week. An outflow boundary could potentially sink to the south of any storm complexes and cause thunderstorm initiation across central Indiana, but confidence is fairly low at this time. Towards late week, confidence is increasing in a colder stretch of weather going into the following week with the potential for highs in the 70s and lows in the 50s. && .AVIATION (18Z TAF Issuance)... Issued at 130 PM EDT Thu Aug 1 2024 Line of storms developing across south central IL this hour and expected to move across southern IN in the next several hours. Timed out TS in TAFs based on a blend of current radar and hi-res models that are handling that system well. Expect a good push to clear atmosphere out, but a few of those models still try to develop some convection behind it. Have gone VCSH for now in those places. Wouldn't be surprised to see additional showers/storms come in from the west late tonight, and have most confidence in a brief window around Midnight. Then we should have a more solid break in convection, but with low clouds forming in the wake, perhaps low-end MVFR at IND/LAF/HUF. Additional shower/storm development chances come in Friday afternoon, late in this forecast period. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Puma SHORT TERM...AGM LONG TERM...White AVIATION...RJS
Hazardous Weather Outlook National Weather Service Indianapolis IN 314 AM EDT Thu Aug 1 2024 INZ021-028>031-035>049-051>057-060>065-067>072-020715- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 314 AM EDT Thu Aug 1 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Additional rounds of thunderstorms are possible today into tonight, with severe storms remaining a threat. Damaging winds are the primary concern. Any storm will produce lightning and be capable of heavy rain and localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are again possible Friday, lingering into Saturday. Storm chances return Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter reports of flooding or wind damage would be appreciated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Evansville,IN radar (KVWX), 54 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a tree.
Thunderstorm winds downed a tree at the intersection of County Roads 125 East and 400 South.
Interstate 465 at Fall Creek bridge flooded with the road temporarily closed and at least one car stalled in the water. Additional flooding on secondary streets through eastern Marion County. The Castleton 2 S COOP station measured vast majority of day's rainfall in a 1-hour 2.70 observation.
Deep floodwaters noted on Middletown Avenue which made it up to Durbin Elementary. Widespread significant flash flooding on roads east of Noblesville. Rain amounts of 3.5 inches in one hour recorded on an automated weather station. Another nearby rain gauge had 5.5 inches of precipitation. Hamilton County Emergency Management issued a travel advisory due to flooding concerns across the county.
Water was flowing over North Wilbur Right Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189908, 1189909, 1192543, 1192545, 1192546.